Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 38, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Oct 9, 2009, 7:10 PM EDT for 6 counties in Tennessee. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2009, 7:10 PM EDT (23:10 UTC)
- Expired
- Oct 9, 2009, 8:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Loudon County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN, Roane County, TN
The radar
The Knoxville radar (KMRX), 100 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 7:15 PM EDT | FUNNEL CLOUD | 6 N Niota, TN | POSSIBLE FUNNEL CLOUD SIGHTING OVER INTERSTATE 75. REPORTED BY DISPATCH. |
| Oct 9, 7:15 PM EDT | TORNADO | 7 N Niota, TN | CONFIRMED F0 TORNADO. PATH 20 YARDS WIDE AND 1/2 MILE LONG. LOCATED ALONG INTERSTATE 75. |
| Oct 9, 7:45 PM EDT | TSTM WND DMG | Loudon, TN | SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 4:27 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 092310
TORMRX
TNC105-107-121-123-143-145-100015-
/O.NEW.KMRX.TO.W.0038.091009T2310Z-091010T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 PM EDT FRI OCT 9 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
LOUDON COUNTY IN EAST TENNESSEE...
NORTHERN MCMINN COUNTY IN EAST TENNESSEE...
MEIGS COUNTY IN EAST TENNESSEE...
NORTHERN MONROE COUNTY IN EAST TENNESSEE...
RHEA COUNTY IN EAST TENNESSEE...
ROANE COUNTY IN EAST TENNESSEE...
* UNTIL 815 PM EDT
* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DECATUR.
DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT 30 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
SWEETWATER AROUND 745 PM EDT.
LOUDON AROUND 800 PM EDT.
LENOIR CITY AROUND 815 PM EDT.
OTHER LOCATIONS AFFECTED BY THIS TORNADIC THUNDERSTORM INCLUDE
PEAKLAND...TEN MILE...MURRAY STORE...PAINT ROCK AND PHILADELPHIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3550 8489 3568 8488 3593 8428 3582 8416
3578 8417 3576 8415 3572 8417 3568 8415
3567 8413 3564 8413 3560 8418 3558 8412
TIME...MOT...LOC 2310Z 248DEG 28KT 3558 8482
$$
DHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Oct 9, 2:51 PM EDT, 4 hours 19 minutes earlier.
Area forecast discussion, Oct 9, 2:51 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT FRI OCT 9 2009
.SHORT TERM...(TONIGHT THROUGH SUNDAY)...MOST ACTIVE PERIOD WILL BE
EARLY TONIGHT AS COLD FRONT APPROACHES...MOVING A BIT FASTER PER
THE LATEST MODEL RUN. WIDELY SCATTERED CONVECTION FINALLY POPPING
IN ADVANCE OF THE FRONT AS DEWPOINT TEMPS HAVE RISEN INTO THE UPPER
60S TO LOWER 70S OVER SW HALF OF THE FORECAST AREA. THREAT FOR
SEVERE STORMS THIS EVENING WITH SUPERCELL STORMS LIKELY TO DEVELOP
...THEN LOOK FOR MAIN SQUALL LINE TO APPROACH AS WELL DURING THE
EVENING HOURS.
CONTINUED NEAR 100 PERCENT POPS FOR TONIGHT AND WILL ALSO CARRY THE
WIND ADVISORY THROUGH MIDNIGHT AS EARLIER ADVERTISED.
NAM-WRF AND GENERALLY THE GFS MODEL...BOTH SHOW SOME SHOWERS
LINGERING EARLY SATURDAY THEN LOOK DRIER THAN PREVIOUS RUNS FOR
SATURDAY NIGHT AND SUNDAY. I TRENDED THE FORECAST GRIDS TOWARD THIS
DRIER SOLUTION...WITH MAIN FOCUS ON FIRST PERIOD GRIDS AND PRODUCTS
FOR NOW.
OTHERWISE...STAYED CLOSE TO SIMILAR MOS TEMPS WITH TEMPS PROBABLY
RISING LITTLE IF ANY ON SATURDAY BEHIND THE FRONTAL PASSAGE.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...THE LONG TERM PERIOD
FEATURES AN ACTIVE WEST SOUTHWEST UPPER LEVEL FLOW WITH WEAK SHORT
WAVES CREATING THE POSSIBILITY OF SCATTERED SHOWERS SUNDAY NIGHT
THROUGH TUESDAY. KEPT WEDNESDAY DRY AWAITING MORE AMPLIFIED UPPER
TROF AND ASSOCIATED COLD FRONT WHICH WILL BUILD INTO THE FORECAST
AREA ON FRIDAY. PLACED SLIGHT CHANCE POPS FOR THURSDAY WHILE USING A
30 PERCENT POP FOR THE BIG EVENT ON FRIDAY. FOR TEMPERATURES STAYED
CLOSE TO HPC/MRF MOS BLEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 63 65 53 73 56 / 90 70 30 10 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 62 65 50 70 54 / 90 60 20 10 10
OAK RIDGE, TN 59 63 49 71 54 / 90 60 20 10 10
TRI CITIES AIRPORT, TN 59 64 47 70 48 / 90 60 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...UNICOI.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: LEE...RUSSELL...WASHINGTON...WISE.
&&
TGHazardous weather outlook, Oct 9, 5:00 AM EDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT FRI OCT 9 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT...WITH A WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR THE HIGHER ELEVATIONS. BECAUSE OF THIS STRONG WIND FLOW...SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Special weather statement, Oct 9, 3:52 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 352 PM EDT FRI OCT 9 2009 TNZ084>086-099-100-092045- BRADLEY-HAMILTON-MCMINN-MEIGS-NORTHWEST MONROE- 352 PM EDT FRI OCT 9 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY...HAMILTON... MCMINN...MEIGS AND MONROE COUNTIES... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKEVIEW...MOVING NORTHEAST AT 45 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Oct 9, 4:39 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
10/09/2009 BRADLEY TN LAW ENFORCEMENT
TWO TREES DOWN IN CLEVELAND. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 5:26 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
10/09/2009 MONROE TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FERRELLSpecial weather statement, Oct 9, 5:42 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 542 PM EDT FRI OCT 9 2009 TNZ035-036-067-068-081>084-087-092245- ANDERSON-BLEDSOE-LOUDON-MEIGS-MORGAN-RHEA-ROANE-SEQUATCHIE-SOUTHEAST MONROE- 542 PM EDT FRI OCT 9 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING ANDERSON...BLEDSOE... LOUDON...MEIGS...MONROE...MORGAN...RHEA...ROANE AND SEQUATCHIE COUNTIES... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF CROSSVILLE TO 6 MILES NORTHWEST OF DUNLAP...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING/900 PM CDT FRIDAY EVENING/ FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. DH
Local storm report, Oct 9, 6:48 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 3 NNW JASPER 35.10N 85.65W
10/09/2009 MARION TN LAW ENFORCEMENT
ONE TREE DOWN ON SAWMILL CREEK ROAD. REPORTED BY
DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 6:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
10/09/2009 BLEDSOE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:57 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Polk | 63 min |
| Oct 9, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 44 min |
| Oct 9, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 60 min |
| Oct 9, 5:21 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 19 min |
| Oct 9, 5:43 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 47 min |
| Oct 9, 5:58 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 62 min |
| Oct 9, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 56 min |
| Oct 9, 6:06 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 54 min |
| Oct 9, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 34 min |
| Oct 9, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 51 min |
| Oct 9, 6:42 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 11 more | 3 hr |
| Oct 9, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs, Rhea and 1 more | 62 min |
| Oct 9, 6:44 PM EDT | Tornado Warning | MRX | Roane | 46 min |
| Oct 9, 6:48 PM EDT | Tornado Warning | MRX | Bradley, Hamilton, Marion, Meigs, Sequatchie | 57 min |
| Oct 9, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 39 min |
| Oct 9, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more | 62 min |
| Oct 9, 7:11 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 49 min |
| Oct 9, 7:17 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 43 min |
| Oct 9, 7:30 PM EDT | Areal Flood Advisory | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Meigs and 2 more | 3 hr |
| Oct 9, 7:31 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 59 min |
| Oct 9, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Monroe | 64 min |
| Oct 9, 7:46 PM EDT | Tornado Warning | MRX | Blount, Knox | 25 min |
| Oct 9, 7:51 PM EDT | Tornado Warning | MRX | McMinn, Monroe | 54 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.